Atormac
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 3537  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 Search
 
  
 Resource Links
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (444 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this Article
   References
   Article Figures
   Article Tables

 Article Access Statistics
    Viewed8036    
    Printed77    
    Emailed0    
    PDF Downloaded94    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
Table of Contents    
LETTER TO EDITOR
Year : 2013  |  Volume : 61  |  Issue : 5  |  Page : 539-540

Bilateral symmetrical globus pallidus lesions following disulfiram ingestion


Department of Neurology, Post Graduate Institute of Medical Education and Research and Dr. Ram Manohar Lohia Hospital, New Delhi, India

Date of Submission29-Aug-2013
Date of Decision03-Sep-2013
Date of Acceptance13-Oct-2013
Date of Web Publication22-Nov-2013

Correspondence Address:
Bhupender Kumar Bajaj
Department of Neurology, Post Graduate Institute of Medical Education and Research and Dr. Ram Manohar Lohia Hospital, New Delhi
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0028-3886.121944

Rights and Permissions



How to cite this article:
Bajaj BK, Singh A. Bilateral symmetrical globus pallidus lesions following disulfiram ingestion. Neurol India 2013;61:539-40

How to cite this URL:
Bajaj BK, Singh A. Bilateral symmetrical globus pallidus lesions following disulfiram ingestion. Neurol India [serial online] 2013 [cited 2019 Sep 16];61:539-40. Available from: http://www.neurologyindia.com/text.asp?2013/61/5/539/121944


Sir,

Disulfiram is known to have central and peripheral neurotoxicity. We report a case of disulfiram encephalopathy with bilateral symmetrical globus pallidus lesions.

A 35-year-old male with history of daily alcohol intake of 250-750 mL for more than 18 years started self-medication with disulfiram. He did not stop taking alcohol while on the drug. Within few days, he became irritable and aggressive would tear his clothes, undress in front of others and wander naked. He developed tremulousness and stiffness of all extremities with short step gait. By day-7, he became incontinent and kept lying in soiled clothes without showing any concern, by day-11 he became hypophonic and bed ridden with severe bradykinesia and rigidity and by day-15 he presented with altered mental status. Metabolic profile including serum electrolytes, liver functions, blood urea, and serum creatinine was normal. Brain computed tomography showed bilateral hypodensities involving globus pallidus and subcortical white matter [Figure 1]a. Brain magnetic resonance imaging (MRI) showed T2 hyperintense and T1 hypointense lesions in bilateral globus pallidus which did not enhance with gadolinium [Figure 1]b and c and also diffuse T2 hyperintense and T1 hypointense lesions in bilateral subcortical white matter.
Figure 1: (a) Computed tomography scan head showing bilateral globus pallidus hypodensities (b) magnetic resonance imaging (MRI) brain (gadolinium enhanced) showing nonenhancing T1 hypointensity in bilateral pallidal regions and subcortical paraventricular white matter (c) MRI brain showing T2 hyperintensities in bilateral pallidal regions and subcortical paraventricular white matter

Click here to view


Disulfiram is reported to be neurotoxic with and without alcohol intake. Disulfiram metabolizes into diethyldithiocarbamate and subsequently carbon disulfide. [1] Diethyldithiocarbamate impairs brain dopamine beta decarboxylase resulting in depletion of presynaptic norepinephrine and accumulation of dopamine. Carbon disulfide induces severe microangiopathy and lesions of basal ganglia particularly pallidoputamen. [2] In the acute phase, enhancement of pallidal lesions has been reported. The gadolinium enhancement disappears later due to restoration of blood brain barrier. [1],[3] Extensive signal changes in bilateral subcortical white matter observed in our patient have not been typically reported in literature. There are reports of delayed onset disulfiram-related toxicity with clinical and radiological manifestations developing as late as 30 years after disulfiram treatment. [4] Our patient did not show signal changes in substantia nigra on MRI as reported in some earlier studies. [5] There is resurgence of interest in disulfiram after its' reported value in treating cocaine and other stimulant dependence. [6] Disulfiram neurotoxicity should be considered in patients presenting with acute encephalopathy and parkinsonism. While symmetrical T2 basal ganglia hyperintensities are observed in other conditions as well [Table 1], pallidoputaminal lesions with greater involvement of globus pallidus on MRI brain indicates disulfiram toxicity in appropriate clinical setting.
Table 1: Conditions presenting with bilateral symmetrical globus pallidus lesions

Click here to view


 
  References Top

1.Lemoyne S, Raemakers J, Daems J, Heytens L. Delayed and prolonged coma after acute disulfiram overdose. Acta Neurol Belg 2009;109:231-4.  Back to cited text no. 1
    
2.Chuang WL, Huang CC, Chen CJ, Hsieh YC, Kuo HC, Shih TS. Carbon disulfide encephalopathy: Cerebral microangiopathy. Neurotoxicology 2007;28:387-93.  Back to cited text no. 2
[PUBMED]    
3.Boukriche Y, Weisser I, Aubert P, Massoon C. MRI findings in a case of late onset disulfiram induced neurotoxicity. J Neurol 2000;247:714-5.  Back to cited text no. 3
    
4.Borrett D, Ashby P, Bilbao J, Carlen P. Reversible late onset disulfiram-induced neuropathy and encephalopathy. Ann Neurol 1985;17:396-9.  Back to cited text no. 4
[PUBMED]    
5.Park JW, Chung SW, Lee SJ, Lee KS, Kim BS. Selective vulnerability of nigrostriatopallidal dopaminergic pathway after disulfiram intoxication: Two cases with clinical and magnetic resonance study. Eur J Radiol Extra 2003;46:1-5.  Back to cited text no. 5
    
6.Kosten TR, Wu G, Huang W, Harding MJ, Hamon SC, Lappalainen J, Nielsen DA. Pharmacogenetic randomized trial for cocaine abuse: Disulfiram and dopamine beta hydroxylase. Biol Psychiatry 2013;73:219-24.  Back to cited text no. 6
[PUBMED]    


    Figures

  [Figure 1]
 
 
    Tables

  [Table 1]

This article has been cited by
1 Disulfiram
Reactions Weekly. 2014; 1492(1): 20
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
   
Online since 20th March '04
Published by Wolters Kluwer - Medknow